January  2021, 14(1): 89-113. doi: 10.3934/krm.2020050

Superposition principle and schemes for measure differential equations

1. 

"Sapienza" Università di Roma, Dipartimento di Scienze di Base e Applicate per l'Ingegneria, via Scarpa 16, I-00161 Rome, Italy

2. 

Politecnico di Milano, Dipartimento di Matematica "F. Brioschi", Piazza Leonardo da Vinci 32, I-20133 Milano, Italy

3. 

Rutgers University - Camden, Department of Mathematical Sciences, 311 N. 5th Street, Camden, NJ 08102, USA

* Corresponding author: Giulia Cavagnari

Received  February 2020 Revised  September 2020 Published  November 2020

Measure Differential Equations (MDE) describe the evolution of probability measures driven by probability velocity fields, i.e. probability measures on the tangent bundle. They are, on one side, a measure-theoretic generalization of ordinary differential equations; on the other side, they allow to describe concentration and diffusion phenomena typical of kinetic equations. In this paper, we analyze some properties of this class of differential equations, especially highlighting their link with nonlocal continuity equations. We prove a representation result in the spirit of the Superposition Principle by Ambrosio-Gigli-Savaré, and we provide alternative schemes converging to a solution of the MDE, with a particular view to uniqueness/non-uniqueness phenomena.

Citation: Fabio Camilli, Giulia Cavagnari, Raul De Maio, Benedetto Piccoli. Superposition principle and schemes for measure differential equations. Kinetic & Related Models, 2021, 14 (1) : 89-113. doi: 10.3934/krm.2020050
References:
[1]

L. Ambrosio, N. Gigli and G. Savaré, Gradient Flows in Metric Spaces and in the Space of Probability Measures, 2$^nd$ edition, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2008. doi: 10.1007/b137080.  Google Scholar

[2]

M. Bongini and G. Buttazzo, Optimal control problems in transport dynamics, Mathematical Models and Methods in Applied Sciences, 27, (2017), 427–451. doi: 10.1142/S0218202517500063.  Google Scholar

[3]

F. CamilliR. De Maio and A. Tosin, Measure-valued solutions to nonlocal transport equations on networks, J. Differential Equations, 264 (2018), 7213-7241.  doi: 10.1016/j.jde.2018.02.015.  Google Scholar

[4]

F. CamilliR. De Maio and A. Tosin, Transport of measures on networks, Networks & Heterogeneous Media, 12 (2017), 191-215.  doi: 10.3934/nhm.2017008.  Google Scholar

[5]

J. A. CañizoJ. A. Carrillo and J. Rosado, A well-posedness theory in measures for some kinetic models of collective motion, Math. Models Methods Appl. Sci., 21 (2011), 515-539.  doi: 10.1142/S0218202511005131.  Google Scholar

[6]

G. Cavagnari, A. Marigonda and B. Piccoli, Generalized dynamic programming principle and sparse mean-field control problems, Journal of Mathematical Analysis and Applications, 481, (2020), 123437, 45 pp. doi: 10.1016/j.jmaa.2019.123437.  Google Scholar

[7]

G. Cavagnari, A. Marigonda and B. Piccoli, Superposition principle for differential inclusions, in Large-Scale Scientific Computing. LSSC 2017. Lecture Notes in Computer Science (eds. I. Lirkov and S. Margenov), 10665, Springer, Cham, 2018, 201–209. doi: 10.1007/978-3-319-73441-5_21.  Google Scholar

[8]

E. Cristiani, B. Piccoli and A. Tosin, Multiscale Modeling of Pedestrian Dynamics, MS & A: Modeling, Simulation and Applications, Springer, Cham, Vol. 12, 2014. doi: 10.1007/978-3-319-06620-2.  Google Scholar

[9]

J. Diestel and J. J. Uhl, Vector Measures, Amer. Math. Soc., Providence, 1977. doi: 10.1090/surv/015.  Google Scholar

[10]

F. Golse, The mean-field limit for the dynamics of large particle systems, Journées Équations aux Dérivées Partielles, Univ. Nantes, Nantes, 2003, 47 pp. doi: 10.5802/jedp.623.  Google Scholar

[11]

P.-E. Jabin, A review of the mean field limits for Vlasov equations, Kinetic & Related Models, 7 (2014), 661-711.  doi: 10.3934/krm.2014.7.661.  Google Scholar

[12]

C. Orrieri, Large deviations for interacting particle systems: joint mean-field and small-noise limit, Electron. J. Probab., 25 (2020) Paper No. 111, 44 pp. doi: 10.1214/20-EJP516.  Google Scholar

[13]

B. Piccoli, Measure differential equations, Arch Rational Mech Anal, 233 (2019), 1289-1317.  doi: 10.1007/s00205-019-01379-4.  Google Scholar

[14]

B. Piccoli and F. Rossi, Measure dynamics with probability vector fields and sources, Discrete & Continuous Dynamical Systems - A, 39 (2019), 6207-6230.  doi: 10.3934/dcds.2019270.  Google Scholar

[15]

B. Piccoli and F. Rossi, Transport equation with nonlocal velocity in Wasserstein spaces: convergence of numerical schemes, Acta Applicandae Mathematicae, 124 (2013), 73-105.  doi: 10.1007/s10440-012-9771-6.  Google Scholar

[16]

F. Poupaud and M. Rascle, Measure solutions to the linear multi-dimensional transport equation with non-smooth coefficients, Communications in Partial Differential Equations, 22, (1997), 225–267. doi: 10.1080/03605309708821265.  Google Scholar

[17]

F. Santambrogio, Optimal Transport for Applied Mathematicians, Progress in Nonlinear Differential Equations and Their Applications, Birkhäuser Basel, vol. 87, ed. 1 2015. doi: 10.1007/978-3-319-20828-2.  Google Scholar

[18]

T. Vicsek and A. Zafeiris, Collective motion, Physics Reports, 517 (2012), 71-140.  doi: 10.1016/j.physrep.2012.03.004.  Google Scholar

[19]

C. Villani, Topics in Optimal Transportation, Graduate Studies in Mathematics, Vol. 58, American Mathematical Society, Providence, RI, 2003. doi: 10.1090/gsm/058.  Google Scholar

show all references

References:
[1]

L. Ambrosio, N. Gigli and G. Savaré, Gradient Flows in Metric Spaces and in the Space of Probability Measures, 2$^nd$ edition, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2008. doi: 10.1007/b137080.  Google Scholar

[2]

M. Bongini and G. Buttazzo, Optimal control problems in transport dynamics, Mathematical Models and Methods in Applied Sciences, 27, (2017), 427–451. doi: 10.1142/S0218202517500063.  Google Scholar

[3]

F. CamilliR. De Maio and A. Tosin, Measure-valued solutions to nonlocal transport equations on networks, J. Differential Equations, 264 (2018), 7213-7241.  doi: 10.1016/j.jde.2018.02.015.  Google Scholar

[4]

F. CamilliR. De Maio and A. Tosin, Transport of measures on networks, Networks & Heterogeneous Media, 12 (2017), 191-215.  doi: 10.3934/nhm.2017008.  Google Scholar

[5]

J. A. CañizoJ. A. Carrillo and J. Rosado, A well-posedness theory in measures for some kinetic models of collective motion, Math. Models Methods Appl. Sci., 21 (2011), 515-539.  doi: 10.1142/S0218202511005131.  Google Scholar

[6]

G. Cavagnari, A. Marigonda and B. Piccoli, Generalized dynamic programming principle and sparse mean-field control problems, Journal of Mathematical Analysis and Applications, 481, (2020), 123437, 45 pp. doi: 10.1016/j.jmaa.2019.123437.  Google Scholar

[7]

G. Cavagnari, A. Marigonda and B. Piccoli, Superposition principle for differential inclusions, in Large-Scale Scientific Computing. LSSC 2017. Lecture Notes in Computer Science (eds. I. Lirkov and S. Margenov), 10665, Springer, Cham, 2018, 201–209. doi: 10.1007/978-3-319-73441-5_21.  Google Scholar

[8]

E. Cristiani, B. Piccoli and A. Tosin, Multiscale Modeling of Pedestrian Dynamics, MS & A: Modeling, Simulation and Applications, Springer, Cham, Vol. 12, 2014. doi: 10.1007/978-3-319-06620-2.  Google Scholar

[9]

J. Diestel and J. J. Uhl, Vector Measures, Amer. Math. Soc., Providence, 1977. doi: 10.1090/surv/015.  Google Scholar

[10]

F. Golse, The mean-field limit for the dynamics of large particle systems, Journées Équations aux Dérivées Partielles, Univ. Nantes, Nantes, 2003, 47 pp. doi: 10.5802/jedp.623.  Google Scholar

[11]

P.-E. Jabin, A review of the mean field limits for Vlasov equations, Kinetic & Related Models, 7 (2014), 661-711.  doi: 10.3934/krm.2014.7.661.  Google Scholar

[12]

C. Orrieri, Large deviations for interacting particle systems: joint mean-field and small-noise limit, Electron. J. Probab., 25 (2020) Paper No. 111, 44 pp. doi: 10.1214/20-EJP516.  Google Scholar

[13]

B. Piccoli, Measure differential equations, Arch Rational Mech Anal, 233 (2019), 1289-1317.  doi: 10.1007/s00205-019-01379-4.  Google Scholar

[14]

B. Piccoli and F. Rossi, Measure dynamics with probability vector fields and sources, Discrete & Continuous Dynamical Systems - A, 39 (2019), 6207-6230.  doi: 10.3934/dcds.2019270.  Google Scholar

[15]

B. Piccoli and F. Rossi, Transport equation with nonlocal velocity in Wasserstein spaces: convergence of numerical schemes, Acta Applicandae Mathematicae, 124 (2013), 73-105.  doi: 10.1007/s10440-012-9771-6.  Google Scholar

[16]

F. Poupaud and M. Rascle, Measure solutions to the linear multi-dimensional transport equation with non-smooth coefficients, Communications in Partial Differential Equations, 22, (1997), 225–267. doi: 10.1080/03605309708821265.  Google Scholar

[17]

F. Santambrogio, Optimal Transport for Applied Mathematicians, Progress in Nonlinear Differential Equations and Their Applications, Birkhäuser Basel, vol. 87, ed. 1 2015. doi: 10.1007/978-3-319-20828-2.  Google Scholar

[18]

T. Vicsek and A. Zafeiris, Collective motion, Physics Reports, 517 (2012), 71-140.  doi: 10.1016/j.physrep.2012.03.004.  Google Scholar

[19]

C. Villani, Topics in Optimal Transportation, Graduate Studies in Mathematics, Vol. 58, American Mathematical Society, Providence, RI, 2003. doi: 10.1090/gsm/058.  Google Scholar

Figure 1.  LAS and semi-discrete Lagrangian schemes on the left for $ N = 1 $. Mean-velocity scheme on the right
Figure 2.  LAS and semi-discrete Lagrangian schemes on the left. Mean-velocity scheme on the right
Figure 3.  LAS scheme: for N = 1 (left) and N=2 (right)
Figure 4.  Semi-discrete Lagrangian scheme on the left. Mean-velocity scheme on the right
Figure 5.  Peano's brush referred to Example 4
Figure 6.  LAS scheme for N = 1, 2, 3
[1]

Charlene Kalle, Niels Langeveld, Marta Maggioni, Sara Munday. Matching for a family of infinite measure continued fraction transformations. Discrete & Continuous Dynamical Systems, 2020, 40 (11) : 6309-6330. doi: 10.3934/dcds.2020281

[2]

Bin Pei, Yong Xu, Yuzhen Bai. Convergence of p-th mean in an averaging principle for stochastic partial differential equations driven by fractional Brownian motion. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1141-1158. doi: 10.3934/dcdsb.2019213

[3]

Changpin Li, Zhiqiang Li. Asymptotic behaviors of solution to partial differential equation with Caputo–Hadamard derivative and fractional Laplacian: Hyperbolic case. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021023

[4]

Hirofumi Notsu, Masato Kimura. Symmetry and positive definiteness of the tensor-valued spring constant derived from P1-FEM for the equations of linear elasticity. Networks & Heterogeneous Media, 2014, 9 (4) : 617-634. doi: 10.3934/nhm.2014.9.617

[5]

Jaume Llibre, Luci Any Roberto. On the periodic solutions of a class of Duffing differential equations. Discrete & Continuous Dynamical Systems, 2013, 33 (1) : 277-282. doi: 10.3934/dcds.2013.33.277

[6]

Nizami A. Gasilov. Solving a system of linear differential equations with interval coefficients. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2739-2747. doi: 10.3934/dcdsb.2020203

[7]

Zhiming Guo, Zhi-Chun Yang, Xingfu Zou. Existence and uniqueness of positive solution to a non-local differential equation with homogeneous Dirichlet boundary condition---A non-monotone case. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1825-1838. doi: 10.3934/cpaa.2012.11.1825

[8]

Shanjian Tang, Fu Zhang. Path-dependent optimal stochastic control and viscosity solution of associated Bellman equations. Discrete & Continuous Dynamical Systems, 2015, 35 (11) : 5521-5553. doi: 10.3934/dcds.2015.35.5521

[9]

Xianming Liu, Guangyue Han. A Wong-Zakai approximation of stochastic differential equations driven by a general semimartingale. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2499-2508. doi: 10.3934/dcdsb.2020192

[10]

Tomasz Kosmala, Markus Riedle. Variational solutions of stochastic partial differential equations with cylindrical Lévy noise. Discrete & Continuous Dynamical Systems - B, 2021, 26 (6) : 2879-2898. doi: 10.3934/dcdsb.2020209

[11]

Yves Dumont, Frederic Chiroleu. Vector control for the Chikungunya disease. Mathematical Biosciences & Engineering, 2010, 7 (2) : 313-345. doi: 10.3934/mbe.2010.7.313

[12]

Nhu N. Nguyen, George Yin. Stochastic partial differential equation models for spatially dependent predator-prey equations. Discrete & Continuous Dynamical Systems - B, 2020, 25 (1) : 117-139. doi: 10.3934/dcdsb.2019175

[13]

Xiaoming Wang. Quasi-periodic solutions for a class of second order differential equations with a nonlinear damping term. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 543-556. doi: 10.3934/dcdss.2017027

[14]

Jean-François Biasse. Improvements in the computation of ideal class groups of imaginary quadratic number fields. Advances in Mathematics of Communications, 2010, 4 (2) : 141-154. doi: 10.3934/amc.2010.4.141

[15]

Wensheng Yin, Jinde Cao, Guoqiang Zheng. Further results on stabilization of stochastic differential equations with delayed feedback control under $ G $-expectation framework. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021072

[16]

A. K. Misra, Anupama Sharma, Jia Li. A mathematical model for control of vector borne diseases through media campaigns. Discrete & Continuous Dynamical Systems - B, 2013, 18 (7) : 1909-1927. doi: 10.3934/dcdsb.2013.18.1909

[17]

Jan Prüss, Laurent Pujo-Menjouet, G.F. Webb, Rico Zacher. Analysis of a model for the dynamics of prions. Discrete & Continuous Dynamical Systems - B, 2006, 6 (1) : 225-235. doi: 10.3934/dcdsb.2006.6.225

[18]

Simone Calogero, Juan Calvo, Óscar Sánchez, Juan Soler. Dispersive behavior in galactic dynamics. Discrete & Continuous Dynamical Systems - B, 2010, 14 (1) : 1-16. doi: 10.3934/dcdsb.2010.14.1

[19]

Hsin-Lun Li. Mixed Hegselmann-Krause dynamics. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021084

[20]

Jing Feng, Bin-Guo Wang. An almost periodic Dengue transmission model with age structure and time-delayed input of vector in a patchy environment. Discrete & Continuous Dynamical Systems - B, 2021, 26 (6) : 3069-3096. doi: 10.3934/dcdsb.2020220

2019 Impact Factor: 1.311

Metrics

  • PDF downloads (45)
  • HTML views (98)
  • Cited by (0)

[Back to Top]